Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 276, NWS Springfield, MO

May 28, 2011Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2011, 4:19 AM CDT for Polk County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2011, 4:19 AM CDT (09:19 UTC)
Expired
May 28, 2011, 4:45 AM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Polk County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:11 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KSGF 280919
SVRSGF
MOC167-281000-
/O.NEW.KSGF.SV.W.0276.110528T0919Z-110528T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 AM CDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POLK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 AM CDT.

* AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALDRICH...OR 10 MILES WEST OF BOLIVAR...
  MOVING EAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOLIVAR BY 435 AM CDT.
  POLK BY 445 AM CDT.
  HALF WAY BY 450 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE STOCKTON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3755 9321 3755 9362 3765 9362 3765 9361
      3777 9327
TIME...MOT...LOC 0920Z 268DEG 32KT 3758 9356
WIND...HAIL <50MPH 1.00IN

$$

GRIFFIN
1 follow-up statement
370 
WWUS53 KSGF 280945
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 AM CDT SAT MAY 28 2011

MOC167-280955-
/O.CAN.KSGF.SV.W.0276.000000T0000Z-110528T1000Z/
POLK MO-
445 AM CDT SAT MAY 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POLK COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED. THIS STORM IS STILL 
CAPABLE OF PRODUCING SMALL HAIL UP TO DIME SIZE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3755 9321 3755 9362 3765 9362 3765 9361
      3777 9327
TIME...MOT...LOC 0945Z 268DEG 32KT 3760 9338

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:24 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 28, 2:24 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 AM CDT SAT MAY 28 2011

.DISCUSSION...

A WARM FRONT IS CURRENTLY STRETCHING ACROSS THE AREA JUST TO THE
SOUTHWEST OF OUR CWA. THIS FRONTAL BOUNDARY IS ROUGHLY FROM NEAR
TULSA SOUTHEASTWARD TO NEAR LITTLE ROCK WHERE IT SEPARATES MUCH HIGHER
DEWPOINTS IN THE MIDDLE AND UPPER 60S SOUTH OF IT TO THE MIDDLE
AND UPPER 50 DEWPOINTS TO THE NORTH OF IT. THIS BOUNDARY WILL BE
ON THE MOVE THIS MORNING AS IT LIFTS NORTHWARD. AT THE SAME
TIME...WATCHING A DISTURBANCE KICKING OUT ACROSS KANSAS THIS
MORNING. THIS WILL HELP DEVELOP MAY BE STRONG TO ISOLATED SEVERE.
THE MAIN THREAT AGAIN THIS MORNING WILL BE ELEVATED HAIL UP TO THE
SIZE OF QUARTERS POSSIBLE.

THIS BOUNDARY WILL CONTINUE TO LIFT NORTHWARD THROUGHOUT THE DAY
AND BE NEAR THE I-70 CORRIDOR BY LATE AFTERNOON. CENTRAL MISSOURI
REGION MAY SEE SOME SEVERE STORMS POSSIBLE THIS AFTERNOON WITH A LIMITED
TORNADO RISK ALONG WITH HAIL AND DAMAGING WINDS. PORTIONS OF OUR
CENTRAL MISSOURI AREAS ARE UNDER A SLIGHT RISK FOR THIS AFTERNOON
AND EVENING. STRONG CAPPING SOUTH OF THIS AREA WILL KEEP ANY
CONVECTION FROM DEVELOPING ACROSS SOUTHEAST KANSAS AND SOUTHERN
MISSOURI LATE IN THE DAY.

A SHIFT IN THE WEATHER PATTERN STARTING SUNDAY AND EARLY NEXT WEEK
WILL KEEP THE WEATHER VERY WARM...SUMMER LIKE...AND MOSTLY DRY. A
DEEP LAYER RIDGE WILL CONTROL OUT WEATHER PATTERN WITH GUSTY
SOUTHERLY WINDS POSSIBLE SUNDAY AFTERNOON AND AGAIN MONDAY
AFTERNOON. WIND GUSTS COULD APPROACH 35 MPH BUT BELOW WIND
CRITERIA AND NOT WORRIED ABOUT ANY FIRE DANGER AT THIS TIME WITH
THE RECENT RAINFALL AND LUSH GREEN VEGETATION. THE STORM TRACK
WILL REMAIN ACROSS THE NORTHERN CONUS FOR NEXT WEEK WITH AN
EXPANDING RIDGE OF HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN
PLAINS. LOOKS LIKE OUR FIRST REAL TASTE OF SUMMER LIKE
TEMPERATURES AND HUMIDITY WITH HIGHS IN THE LOWER 90S AND MUGGY
CONDITIONS.

GRIFFIN

&&

.AVIATION...

FOR THE 06Z TAFS...A COUPLE OF SHOWERS HAVE DEVELOPED IN NORTHEAST
ARKANSAS WITHIN THE PAST HALF HOUR...HOWEVER THIS HAS BEEN ABOUT
THE EXTENT OF THE CONVECTION THIS EVENING NEAR THE CWA. STILL
EXPECTING ACTIVITY TO BEGIN DEVELOPING OVERNIGHT IN EASTERN KANSAS
AND SHIFTING EASTWARD INTO THE OZARKS...MOST LIKELY ALONG OR NORTH
OF THE SGF/JLN TERMINAL LOCATIONS. HAVE KEPT IN THE VCTS WORDING
FROM THE 00Z TAFS IN THE 06Z TAFS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 28, 3:56 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 AM CDT SAT MAY 28 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
356 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED HAIL RISK.
ELEVATED LIGHTNING RISK.
ELEVATED THUNDERSTORM WIND RISK.
LIMITED TORNADO RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING LIFTING
NORTHWARD INTO CENTRAL MISSOURI BY MIDDAY. A FEW STRONG TO SEVERE
STORMS MAY BE POSSIBLE WITH THE MAIN RISK BEING LARGE HAIL UP TO
THE SIZE OF QUARTERS AND ISOLATED DAMAGING WIND GUSTS.

A LIMITED TORNADO RISK EXIST ACROSS CENTRAL MISSOURI EARLY THIS
AFTERNOON WITH THE RISK SHIFTING NORTHWARD AND OUT OF OUR AREA BY
LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN INCREASING PRESSURE GRADIENT ACROSS THE AREA MAY CAUSE WIND
GUSTS TO APPROACH 35 MPH WEST OF HIGHWAY 65 SUNDAY AFTERNOON AND
AGAIN MONDAY AFTERNOON.

ISOLATED THUNDERSTORMS MAY BE POSSIBLE ACROSS CENTRAL PORTIONS OF
MISSOURI TUESDAY INTO TUESDAY NIGHT WITH A WEAK FRONTAL BOUNDARY.

.SPOTTER INFORMATION STATEMENT...

 LOCALIZED ACTIVATION MAY BE REQUIRED ACROSS CENTRAL MISSOURI
 TODAY WHERE STRONGER STORMS OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, May 27, 10:49 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TORNADO          3 N MYRTLE              36.55N 91.27W
05/25/2011                   OREGON             MO   NWS STORM SURVEY

            A NWS SURVEY TEAM DETERMINED THAT AN EF-1 TORNADO WITH
            WINDS OF 90 TO 100 MPH OCCURRED IN SOUTHERN OREGON COUNTY
            ON WEDNESDAY. THE TORNADO TOUCHED DOWN ABOUT 3 MILES
            NORTH OF MYRTLE ABOUT 256 PM AND STAYED ON THE GROUND FOR
            2.5 MILES LIFTING AROUND 305 PM ABOUT 5 MILES NORTH OF
            MYRTLE. ONE TREE...ABOUT 3 FT IN DIAMETER...WAS
            SNAPPED...SEVERAL TREES WERE UPROOTED AND LARGE LIMBS
            WERE BLOWN DOWN. IN ADDITION...THREE OUT BUILDINGS
            SUSTAINED MINOR ROOF DAMAGE. PATH WIDTH...100 YDS.

&&

GAEDE/DOOLEY
Special weather statement, May 28, 4:06 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 AM CDT SAT MAY 28 2011

MOZ078-079-089-280930-
CEDAR MO-POLK MO-DADE MO-
406 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL POLK...NORTHEASTERN DADE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 430 AM CDT...

AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANE HILL...OR 9 MILES SOUTHEAST OF
STOCKTON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  BEARCREEK BY 415 AM CDT.
  FAIR PLAY AND ALDRICH BY 420 AM CDT.
  7 MILES SOUTH OF DUNNEGAN BY 425 AM CDT.
  BOLIVAR BY 430 AM CDT.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE STOCKTON
LAKE.

LAT...LON 3778 9346 3756 9332 3751 9379 3760 9390
TIME...MOT...LOC 0906Z 257DEG 24KT 3759 9369

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:06 AM CDTSpecial Weather StatementSGFPolk24 min
May 28, 4:13 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon47 min
May 28, 5:02 AM CDTSpecial Weather StatementSGFCedar43 min
May 28, 5:04 AM CDTSpecial Weather StatementSGFDallas41 min
May 28, 5:32 AM CDTSpecial Weather StatementSGFPolk28 min
May 28, 5:41 AM CDTSevere Thunderstorm WarningSGFDallas, Polk49 min
May 28, 6:10 AM CDTSpecial Weather StatementSGFSt. Clair50 min
May 28, 6:12 AM CDTSpecial Weather StatementSGFDallas33 min
May 28, 7:20 AM CDTSevere Thunderstorm WarningSGFSt. Clair40 min
May 28, 8:52 AM CDTSevere Thunderstorm WarningSGFWright23 min
May 28, 9:11 AM CDTSevere Thunderstorm WarningSGFTexas, Wright11 min
May 28, 9:41 AM CDTSpecial Weather StatementSGFTexas34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.